Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 118, NWS Springfield, MO

June 30, 2016Benton County, Hickory County, St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 2016, 5:07 PM CDT for Benton County, Hickory County, St. Clair County, Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 5:07 PM CDT (22:07 UTC)
Expired
Jun 30, 2016, 6:00 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, MO, Hickory County, MO, St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:45 PM CDTTSTM WND DMG2 S Warsaw, MOSEVERE THUNDERSTORM WIND GUSTS DOWNED SEVERAL TREE LIMBS SOUTH OF WARSAW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WUUS53 KSGF 302207
SVRSGF
MOC015-085-185-302300-
/O.NEW.KSGF.SV.W.0118.160630T2207Z-160630T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 PM CDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
  NORTHWESTERN HICKORY COUNTY IN CENTRAL MISSOURI...
  SOUTHWESTERN BENTON COUNTY IN CENTRAL MISSOURI...

* UNTIL 600 PM CDT

* AT 506 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  LOWRY CITY...OR 11 MILES WEST OF WARSAW...MOVING SOUTHEAST AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TRUMAN LAKE...                    TRUMAN STATE PARK...
  WARSAW...                         OSCEOLA...
  LOWRY CITY...                     WHEATLAND...
  CROSS TIMBERS...                  GERSTER...
  FRISTOE...                        QUINCY...
  HARPER...                         ICONIUM...
  WHITAKERVILLE...                  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3827 9337 3815 9325 3809 9316 3796 9332
      3791 9355 3795 9363 3801 9367 3809 9371
      3819 9373 3821 9371 3820 9356 3822 9356
      3821 9353 3828 9352
TIME...MOT...LOC 2206Z 315DEG 15KT 3818 9358 

HAIL...1.00IN
WIND...60MPH
 
$$

CRAMER
3 follow-up statements
285 
WWUS53 KSGF 302223
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 PM CDT THU JUN 30 2016

MOC015-085-185-302300-
/O.CON.KSGF.SV.W.0118.000000T0000Z-160630T2300Z/
ST. CLAIR MO-HICKORY MO-BENTON MO-
523 PM CDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL ST. CLAIR...NORTHWESTERN HICKORY AND SOUTHWESTERN
BENTON COUNTIES...

AT 523 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTHEAST OF WARSAW TO 7 MILES EAST OF
OSCEOLA...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TRUMAN LAKE...                    WHEATLAND...
CROSS TIMBERS...                  FRISTOE...
HARPER...                         ICONIUM...
QUINCY...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3819 9329 3815 9325 3809 9316 3796 9332
      3793 9348 3795 9355 3801 9358 3807 9360
      3816 9359 3820 9352 3823 9346
TIME...MOT...LOC 2223Z 304DEG 26KT 3815 9328 3805 9356 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
995 
WWUS53 KSGF 302237
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT THU JUN 30 2016

MOC185-302247-
/O.CAN.KSGF.SV.W.0118.000000T0000Z-160630T2300Z/
ST. CLAIR MO-
537 PM CDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. CLAIR COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3815 9325 3809 9316 3796 9332 3795 9338
      3798 9343 3803 9343 3807 9342 3815 9334
TIME...MOT...LOC 2237Z 299DEG 32KT 3806 9325 

$$

MOC015-085-302300-
/O.CON.KSGF.SV.W.0118.000000T0000Z-160630T2300Z/
HICKORY MO-BENTON MO-
537 PM CDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL HICKORY AND SOUTH CENTRAL BENTON COUNTIES...

AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF HERMITAGE...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CROSS TIMBERS...                  FRISTOE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3815 9325 3809 9316 3796 9332 3795 9338
      3798 9343 3803 9343 3807 9342 3815 9334
TIME...MOT...LOC 2237Z 299DEG 32KT 3806 9325 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
069 
WWUS53 KSGF 302253
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 PM CDT THU JUN 30 2016

MOC015-085-302303-
/O.EXP.KSGF.SV.W.0118.000000T0000Z-160630T2300Z/
HICKORY MO-BENTON MO-
553 PM CDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HICKORY AND
SOUTH CENTRAL BENTON COUNTIES WILL EXPIRE AT 600 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.

LAT...LON 3815 9325 3809 9316 3796 9332 3795 9338
      3798 9343 3803 9343 3807 9342 3815 9334
TIME...MOT...LOC 2250Z 315DEG 15KT 3806 9325 

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:46 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 30, 2:46 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
246 PM CDT THU JUN 30 2016

.SHORT TERM...(This evening through Friday)
Issued at 203 PM CDT Thu Jun 30 2016

Upper level short wave energy will drop southeast across the
southern Great Lakes from late this afternoon through tonight and
will drive a cold front southeast through the Missouri Ozarks.
Showers and thunderstorms will develop along the frontal boundary
with the best coverage likely occurring before midnight. Enough
instability and deep layer shear will be present to carry a severe
risk along the I-49 corridor and into the Truman and Lake of the
Ozarks region. Large hail to the size of half dollars and damaging
wind gusts will be the primary severe threats.

That frontal boundary will then stall somewhere in the vicinity of
the I-40 corridor in Arkansas on Friday and will curl back
northwest towards developing surface low pressure across
southeastern Colorado. More showers and thunderstorms will be
possible...mainly in closer proximity to that front across
southeastern Kansas and southwestern Missouri. Temperatures will
be slightly cooler over most areas with highs generally in the
lower to middle 80s. Dew points on Friday will vary quite a bit
across the Ozarks with values ranging from the lower 60s across
central Missouri to around 70 degrees across far southwestern
Missouri.

.LONG TERM...(Friday Night through Thursday)
Issued at 203 PM CDT Thu Jun 30 2016

Confidence is high that a mesoscale convective system (MCS) will
then develop Friday night across northern Kansas and will shift
east into northern and central Missouri from late Friday night
into Saturday morning. While the track is still somewhat in
question, there is a signal there for a swath of heavy rainfall
somewhere across northern and perhaps central Missouri. While
confidence is not high enough to post a Flash Flood Watch at this
point, this may need consideration in the future as mesoscale
details become clearer.

That front will return north from later Friday night into
Saturday, however its eventual position by Saturday afternoon
remains unclear. Showers and thunderstorms will remain likely
north of the front, with scattered activity also possible south of
this feature. There will be a conditional risk for a few strong to
severe storms if enough instability can develop. There should be a
huge temperature contrast throughout the area on Saturday. Highs
may struggle to reach the middle 70s over parts of central
Missouri while areas of far southwestern Missouri reach the lower
90s.

Another complex of thunderstorms will then be possible Saturday
night as upper level short wave energy digs across the central
Plains. This will continue the threat for heavy rainfall over at
least portions of the Ozarks. Showers and thunderstorms then
appear likely as we head into Sunday and Sunday night with the
slow approach of that wave. There will once again be a conditional
risk for strong to severe storms if sufficient instability can
develop given that deep layer shear will be increasing.

Thunderstorm chances on the Fourth of July will then be
conditional on how quickly that short wave trough departs the
region. At this point, global models are indicating that the
morning may be wet across much of the area with perhaps some drier
weather in the afternoon and evening. Timing will become much
clearer as we get into the weekend.

A warming trend is then expected as we get towards the middle of
next week as upper level ridging commences. We kept PoPs near
climatology in the 20-30% range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Jun 30 2016

Aviators flying into southwestern Missouri can expect generally
good weather through the forecast period. There is the potential
for isolated to scattered thunderstorms to develop this afternoon
and tonight however, the coverage and location of the storms will
be difficult to pin down, have included vicinity storms as a
result. Where storms do occur, impacts to aviation will occur, but
will handle that on a short term basis.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Hatch
Hazardous weather outlook, Jun 30, 3:30 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT THU JUN 30 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
330 PM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  HEAT INDEX VALUES WILL REMAIN IN THE MIDDLE TO UPPER 90S
  INTO EARLY THIS EVENING ACROSS EXTREME SOUTHEASTERN KANSAS
  INTO WESTERN MISSOURI.

  SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
  THIS EVENING AS A COLD FRONT PUSHES SOUTHEAST ACROSS THE
  AREA. SOME OF THESE STORMS MAY BECOME SEVERE AND BE CAPABLE
  OF PRODUCING HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING
  WINDS TO 60 MPH. AREAS NORTH AND WEST OF A JOPLIN TO
  CAMDENTON LINE WILL HAVE THE BEST POTENTIAL FOR SEVERE
  STORMS. IN ADDITION...FREQUENT LIGHTNING AND LOCALLY HEAVY
  RAINFALL MAY ACCOMPANY ANY STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THE POTENTIAL FOR THUNDERSTORMS AND HEAVY RAINFALL WILL
  CONTINUE AT TIMES THROUGH THE 4TH OF JULY HOLIDAY WEEKEND. A
  FEW SEVERE STORMS WILL BE POSSIBLE ON A DAILY BASIS IF ENOUGH
  INSTABILITY CAN DEVELOP.

  HEAVY RAINFALL ASSOCIATED WITH THESE STORMS WILL RESULT IN A
  LIMITED RISK FOR FLOODING THIS WEEKEND. AT THIS TIME...TOTAL
  RAINFALL AMOUNTS THROUGH MONDAY ARE EXPECTED TO RANGE FROM
  ONE TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS TO NEAR FOUR
  INCHES POSSIBLE ACROSS CENTRAL MISSOURI.

  THOSE WITH OUTDOOR PLANS THIS WEEKEND INCLUDING ALONG AREA
  RIVERS AND STREAMS SHOULD BE ALERT FOR APPROACHING STORMS...
  AND CLOSELY MONITOR THE LATEST WEATHER INFORMATION.

  HEAT INDEX VALUES IN THE UPPER 90S TO AROUND 100 DEGREES
  WILL BE POSSIBLE AGAIN BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING...MAINLY
  NORTH AND WEST OF A JOPLIN TO CAMDENTON LINE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:23 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan67 min
Jun 30, 5:33 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Dallas, Hickory, Laclede42 min
Jun 30, 6:13 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Pulaski47 min
Jun 30, 6:19 PM CDTSevere Thunderstorm WarningSGFGreene41 min
Jun 30, 6:37 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Polk53 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.